Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 13, NWS Grand Junction, CO

July 15, 2015San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 15, 2015, 6:28 PM MDT for San Juan County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2015, 6:28 PM MDT (00:28 UTC)
Expired
Jul 15, 2015, 10:30 PM MDT
In force
4 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 220 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2015-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2015-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WGUS55 KGJT 160028
FFWGJT
UTC037-160430-
/O.NEW.KGJT.FF.W.0013.150716T0028Z-150716T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN JUAN COUNTY IN SOUTHEASTERN UTAH...

* UNTIL 1030 PM MDT
    
* AT 627 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN SOUTH OF BLANDING IN THE BUTLER WASH AND COTTONWOOD 
  CREEK DRAINAGES. UP TO ONE INCH OF RAIN MAY HAVE ALREADY FALLEN 
  OVER THE PAST HALF HOUR. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING
KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3753 10949 3728 10955 3722 10968 3731 10965
      3756 10964

$$

15
1 follow-up statement
543 
WGUS75 KGJT 160215
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 PM MDT WED JUL 15 2015

UTC037-160430-
/O.CON.KGJT.FF.W.0013.000000T0000Z-150716T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
815 PM MDT WED JUL 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTHEASTERN SAN JUAN COUNTY...

AT 810 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORMS WHICH 
PROMPTED THE WARNING HAD MOVED EAST. HOWEVER WATER WILL CONTINUE TO 
RUN-OFF AND INTO THE BUTLER WASH AND COTTONWOOD CREEK BASINS. FLASH 
FLOODING IS EXPECTED AS RAINFALL ESTIMATES ARE CLOSE TO 3 INCHES AT 
THE TOP OF THESE BASINS. WATER WILL WILL EVENTUALLY EMPTY IN THE SAN 
JUAN RIVER WEST OF BLUFF.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3753 10949 3728 10955 3722 10968 3731 10965
      3756 10964

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:45 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 15, 3:45 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT WED JUL 15 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 345 PM MDT WED JUL 15 2015

PLENTY OF SUNSHINE EARLIER TODAY PROVIDED ADDED ENERGY TO THE
AFTERNOON CYCLE OF THUNDERSTORMS. ALREADY SOME STRONG STORMS WITH
HALF INCH HAIL...AND A FUNNEL CLOUD IN MONTICELLO...HAVE BEEN
REPORTED. THE FLOW HAS BECOME MORE WESTERLY TODAY BRINGING SOME
DRYING. HOWEVER FEEL THIS IS ALSO ADDING TO THE THUNDERSTORM
POTENTIAL. STORMS SHOULD PERSIST INTO THE EVENING WITH THE PEAK
EXPECTED AROUND 7-8ISH PM MDT. AS THE DIURNAL CYCLE WINDS DOWN
LATER THIS EVENING...DO NOT EXPECT MANY SHOWERS OR THUNDERSTORMS
TO LINGER OVERNIGHT.

LATE TONIGHT THROUGH THURSDAY NIGHT...THE WESTERLY FLOW WILL
CONTINUE TO CARRY DRIER AIR OVER THE FORECAST AREA. THIS WILL BE
FELT BETTER ON THURSDAY AS DEW POINTS ARE EXPECTED TO DROP INTO
THE 30S ACROSS THE CENTRAL AND NORTHERN PORTIONS...WITH LESS OF A
CHANGE ACROSS THE SOUTHERN THIRD. THEREFORE EXPECT THU TO BE A
'DOWN-DAY' CONVECTION-WISE. TEMPERATURES WILL ALSO FEEL THE
EFFECTS OF MORE SUN AND WILL APPROACH...BUT STILL STAY A COUPLE
DEGREES SHY OF...NORMAL HIGHS FOR MID JULY. THE AIR MASS
CONTINUES TO DRY OVERNIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 345 PM MDT WED JUL 15 2015

FRIDAY WILL REMAIN ON THE DRY SIDE BEFORE MOISTURE QUICKLY
INCREASES FRI NIGHT AND ON SAT AS THE NEXT MONSOONAL SURGE MOVES
NORTH. THIS HAPPENS AS THE FLOW BECOMES MORE SOUTHWEST AHEAD OF A
WESTERN TROUGH THAT WILL MOVE INTO THE GREAT BASIN. SO LOOK FOR
WETTER CONDITIONS FOR THE START OF THE WEEKEND. THE WESTERN TROUGH
WILL SUPPRESS THE SUBTROPICAL HIGH THROUGH THE WEEKEND AND EARLY
NEXT WEEK. A WESTERLY FLOW WILL DEVELOP OVER THE CWA AS LOW
PRESSURE ENERGY PASSES TO OUR NORTH. THIS WILL BRING DRIER AIR
ACROSS THE FORECAST AREA. THE 12Z GFS NOW SHOWS THIS DRYING WELL
UNDERWAY BY SUN AFTERNOON...ESPECIALLY OVER THE NORTHERN PORTION.
PREVIOUS RUNS ARE SLOWER WITH THE DRYING...WAITING UNTIL MON.
THEREFORE FORECAST CONFIDENCE IS LOW FOR EARLY NEXT WEEK.

BY MIDWEEK MODELS INDICATE THAT THE MORE TYPICAL MONSOONAL
PATTERN WILL REDEVELOP FOR AN INCREASE IN THE CHANCE OF SHOWERS
AND THUNDERSTORMS. TIMING STILL UNCERTAIN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 345 PM MDT WED JUL 15 2015

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING...DROPPING OFF AFTER 02-03Z. GUSTY OUTFLOW WINDS...SMALL
HAIL AND HEAVY RAIN WILL BE THE MAIN HAZARDS WITH THESE STORMS.
HOWEVER AN ISOLATED STORM MAY BECOME STRONGER WITH HALF INCH HAIL
POSSIBLE. BRIEF ILS CIGS MAY OCCUR AS SHOWERS MOVE THROUGH...ALONG
WITH LOCAL MOUNTAIN OBSCURATIONS. FEW STORMS WILL LINGER BEYOND
06Z. DRIER AIR WILL MOVE INTO THE AREA OVERNIGHT AND ON THURSDAY.
THEREFORE AFTERNOON CONVECTION WILL BE CONFINED TO THE HIGHER
TERRAIN...MAINLY OVER THE SOUTH WHERE MOISTURE WILL BE MOST
PLENTIFUL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...EH
LONG TERM...EH
AVIATION...EH
Hazardous weather outlook, Jul 15, 5:18 AM MDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT WED JUL 15 2015

COZ001>014-017>023-UTZ022>025-027>029-161200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATE THIS MORNING AND
INTO THE AFTERNOON. THE STRONGEST STORMS WILL GENERATE MODERATE
TO HEAVY RAIN SHOWERS...SMALL HAIL...AND WIND GUSTS TO 40 MPH.
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING...BUT THE
COVERAGE OF STORMS WILL DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...DRYING ARRIVES DURING THE LATTER PART OF
THE WEEK RESULTING IN DECREASED THUNDERSTORM ACTIVITY.

SATURDAY THROUGH MONDAY...A SIGNIFICANT UPTICK IN MONSOON
MOISTURE COULD BRING MORE WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY THIS WEEKEND AND EARLY NEXT WEEK. HIGHER MOISTURE LEVELS
PORTENDS A THREAT OF FLASH FLOODING DUE TO HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 15, 4:27 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 PM MDT WED JUL 15 2015

UTZ027-152315-
ARCHES/GRAND FLAT UT-
427 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND COUNTY UNTIL
515 PM MDT...

AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES NORTHWEST OF MOAB...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GRAND
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3866 10994 3884 10997 3893 10966 3869 10958
TIME...MOT...LOC 2227Z 253DEG 16KT 3877 10986

15
Special weather statement, Jul 15, 4:39 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
439 PM MDT WED JUL 15 2015

COZ001-002-152330-
LOWER YAMPA RIVER BASIN CO-CENTRAL YAMPA RIVER BASIN CO-
439 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 530
PM MDT...

AT 439 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32
MILES WEST OF CRAIG...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL MOFFAT
COUNTY...INCLUDING THE FOLLOWING LOCATIONS...LAY...MAYBELL AND
SUNBEAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4045 10824 4063 10835 4078 10778 4053 10769
TIME...MOT...LOC 2239Z 253DEG 30KT 4056 10818

15
Special weather statement, Jul 15, 5:19 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 PM MDT WED JUL 15 2015

UTZ027-028-152345-
LA SAL AND ABAJO MOUNTAINS UT-ARCHES/GRAND FLAT UT-
519 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND COUNTY UNTIL
545 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF CASTLE VALLEY...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE VALLEY AND ARCHES NATIONAL PARK.

LAT...LON 3860 10952 3882 10962 3906 10906 3872 10906
TIME...MOT...LOC 2318Z 249DEG 32KT 3874 10943

JAM
Local storm report, Jul 15, 5:21 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 PM MDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     15 NW MOAB              38.73N 109.74W
07/15/2015  M52 MPH          GRAND              UT   ASOS

            CANYONLANDS AIRPORT ASOS

&&

EVENT NUMBER GJT1500928

DC
Special weather statement, Jul 15, 5:33 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
533 PM MDT WED JUL 15 2015

COZ021-UTZ022-028-160015-
FOUR CORNERS/UPPER DOLORES RIVER CO-LA SAL AND ABAJO MOUNTAINS UT-
SOUTHEAST UTAH UT-
533 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOLORES AND EASTERN
SAN JUAN COUNTIES UNTIL 615 PM MDT...

AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF EASTLAND...OR 16 MILES EAST OF BLANDING...MOVING EAST
AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
DOLORES AND EASTERN SAN JUAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3754 10930 3772 10924 3769 10889 3746 10908
TIME...MOT...LOC 2332Z 286DEG 14KT 3761 10918

15
Special weather statement, Jul 15, 6:07 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
607 PM MDT WED JUL 15 2015

UTZ022-160045-
SOUTHEAST UTAH UT-
607 PM MDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN JUAN COUNTY
UNTIL 645 PM MDT...

AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITE MESA...OR 8 MILES SOUTHWEST OF BLANDING...MOVING SOUTHEAST AT
15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WHITE MESA AROUND 625 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3751 10970 3762 10958 3753 10925 3732 10943
TIME...MOT...LOC 0007Z 295DEG 14KT 3752 10956

15

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:07 PM MDTSpecial Weather StatementGJTSan Juan38 min
Jul 15, 7:35 PM MDTSpecial Weather StatementGJTSan Juan40 min
Jul 15, 8:02 PM MDTSpecial Weather StatementGJTSan Juan43 min
Jul 15, 8:21 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.